Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Electronic Research Announcements
Electronic Research Announcements
ISSN 1079-6762

 

Consistency of the BIC order estimator


Authors: Imre Csiszár and Paul C. Shields
Journal: Electron. Res. Announc. Amer. Math. Soc. 5 (1999), 123-127
MSC (1991): Primary 62F12, 62M05; Secondary 62F13, 60J10
Published electronically: October 19, 1999
MathSciNet review: 1715427
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We announce two results on the problem of estimating the order of a Markov chain from observation of a sample path. First is that the Bayesian Information Criterion (BIC) leads to an almost surely consistent estimator. Second is that the Bayesian minimum description length estimator, of which the BIC estimator is an approximation, fails to be consistent for the uniformly distributed i.i.d.process. A key tool is a strong ratio-typicality result for empirical $k$-block distributions. Complete proofs are given in the authors' article to appear in The Annals of Statistics.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 62F12, 62M05, 62F13, 60J10

Retrieve articles in all journals with MSC (1991): 62F12, 62M05, 62F13, 60J10


Additional Information

Imre Csiszár
Affiliation: A. Rényi Institute of Mathematics, Hungarian Academy of Sciences, POB 127, 1364 Budapest, Hungary
Email: csiszar@math-inst.hu

Paul C. Shields
Affiliation: Mathematics Department, The University of Toledo, Toledo, OH 43606
Email: paul.shields@utoledo.edu

DOI: http://dx.doi.org/10.1090/S1079-6762-99-00070-0
PII: S 1079-6762(99)00070-0
Keywords: Bayesian information criterion, order estimation, ratio-typicality, Markov chains
Received by editor(s): February 25, 1999
Published electronically: October 19, 1999
Additional Notes: First author supported in part by a joint NSF-Hungarian Academy grant 92
Second author supported in part by a joint NSF-Hungarian Academy grant INT-9515485
Communicated by: Yitzhak Katznelson
Article copyright: © Copyright 1999 American Mathematical Society